Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 166, NWS St. Louis, MO

June 25, 2009Madison County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 25, 2009, 7:15 PM CDT for Madison County, Missouri. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2009, 7:15 PM CDT (00:15 UTC)
Expired
Jun 25, 2009, 7:44 PM CDT
In force
29 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

County Madison County, MO

The radar

The Paducah radar (KPAH), 134 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 7:19 PM CDTHAIL 0.25Marquand, MOSOME GUSTY WINDS ALSO ENCOUNTERED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.3 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2009-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1979 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2009-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1979 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1460 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 260015
SVRLSX
MOC123-260100-
/O.NEW.KLSX.SV.W.0166.090626T0015Z-090626T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
715 PM CDT THU JUN 25 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MADISON COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 800 PM CDT

* AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MARQUAND...OR 11 MILES SOUTHEAST OF FREDERICKTOWN...AND MOVING
  SOUTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BUCKHORN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3731 9031 3749 9033 3752 9014 3732 9014
      3731 9015
TIME...MOT...LOC 0014Z 348DEG 11KT 3742 9020

$$

GKS
1 follow-up statement
000 
WWUS53 KLSX 260044
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
744 PM CDT THU JUN 25 2009

MOC123-260055-
/O.CAN.KLSX.SV.W.0166.000000T0000Z-090626T0100Z/
MADISON MO-
744 PM CDT THU JUN 25 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MADISON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 3731 9031 3749 9033 3752 9014 3732 9014
      3731 9015
TIME...MOT...LOC 0045Z 348DEG 11KT 3733 9018

$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 6:39 PM CDT, 36 minutes earlier.

Area forecast discussion, Jun 25, 6:39 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
639 PM CDT THU JUN 25 2009

.DISCUSSION...
/346 PM CDT THU JUN 25 2009/

HEAT AND HUMIDITY REMAIN LOCKED IN OVER THE BI-STATE REGION.  THERE
HAS BEEN SOME RELIEF UP ACROSS NORTHEAST AND CENTRAL MISSOURI
TODAY.  HIGHEST HEAT INDEX READINGS HAVE BEEN ALONG AND EAST OF THE
MISSISSIPPI RIVER...105 AT KBLV AND KSAR...104 AT KCPS...103 AT
KSTL...102 AT KENL ARE THE TOPS SO FAR.  CENTRAL AND NORTHEAST
MISSOURI HAVE ONLY HIT THE MID AND UPPER 90S TODAY.  IN ISOLATED
SHOWER OR TWO HAS POPPED UP HERE AND THERE ONLY TO BE SQUASHED BY
THE UPPER RIDGE.  SINCE THERES BEEN CONVECTION EVERY NIGHT
SOMEWHERE UNDER THE UPPER RIDGE...AND THE LOCATION OF SAID
CONVECTION HAS BEEN PRETTY UNPREDICTABLE...IVE KEPT LOW
CHANCE/SLIGHT CHANCE GOING FOR MOST OF THE AREA TONIGHT.

FRIDAY LOOKS AT LEAST AS HOT AND STICKY IF NOT WORSE ACROSS EASTERN
MISSOURI AND WESTERN ILLINOIS...WITH CONDITIONS EQUALLY AS HOT AND
HUMID ACROSS CENTRAL AND NORTHERN MISSOURI WHERE IT WAS COOLER TODAY.
IN FACT...IT MIGHT BE A LITTLE MORE HUMID ON FRIDAY AS A WEAK COLD
FRONT DRIFTS INTO THE AREA AND WASHES OUT.  THIS WILL CAUSE MOISTURE
TO POOL OVER THE AREA AND DRIVING HEAT INDEX READINGS UP.  NO RELIEF
ON SATURDAY EITHER AS SOUTHWEST FLOW INCREASES AHEAD OF A STRONGER
COLD FRONT.  ALL OPERATIONAL MODELS AND OUR LOCAL WRF KICK OFF
THUNDERSTORMS SATURDAY EVENING AHEAD OF THE FRONT.  HAVE THEREFORE
KEPT POPS IN THE FORECAST FOR SATURDAY NIGHT AS THE FRONT MOVES
THROUGH.  NOT SURE HOW MUCH COOLER ITS GOING TO GET BEHIND THE
FRONT ON SUNDAY...HIGHS MIGHT ONLY REACH THE UPPER 80S OR LOWER
90S...BUT IT AT LEAST THE AIR SHOULD BE DRIER WITH DEWPOINTS
DROPPING INTO THE 60S.

MEDIUM RANGE FORECAST IS STILL UNCERTAIN.  GFS AND ECMWF CONTINUE TO
ADVERTISE THE DEVELOPMENT OF A CLOSED UPPER LOW OVER THE GREAT LAKES
SUNDAY INTO MONDAY.  I STILL DONT BELIEVE THEM.  CLOSED LOWS DONT
GO TO THE GREAT LAKES TO DIE IN THE SUMMER...THEY GO UP TO THE
HUDSON BAY.  HAVE THEREFORE CONTINUED TO BE VERY CONSERVATIVE WITH
THE COOL DOWN NEXT WEEK.  HAVE LEANED HEAVILY ON THE WARM MEMBER
OF THE GFS ENSEMBLE MOS WHICH KEEPS TEMPERATURES IN THE UPPER 80S
AND LOWER 90S...WHICH COMES OUT TO ABOUT 7 TO 10 DEGREES ABOVE
OPERATIONAL GUIDANCE.  PRECIPITATION CHANCES LOOK VERY LOW GIVEN
THIS NORTHWARD MENTAL ADJUSTMENT TO THE UPPER PATTERN...ALTHOUGH
ITS POSSIBLE AN MCS OR TWO COULD RIDE DOWN THE EASTERN SIDE OF THE
UPPER RIDGE.  HAVE KEPT FORECAST DRY FOR NOW THOUGH.

CARNEY

&&

.AVIATION...
/615 PM CDT THU JUN 25 2009/

FOR THE 00Z TAFS...FRONTAL BOUNDARY EVIDENT PER 23Z SFC ANALYSIS
EXTENDED THRU NORTH-CENTRAL MO EWD INTO CENTRAL IL WILL NEED TO BE
MONITORED CLOSELY AS ISOLATED TSRA HAS BEGUN TO DEVELOP.
INSTABILITY IS PREVALENT...BUT WITH THE LACK OF CONVERGENCE AND
FORCING...AND LIMITED MIXING WITH NOCTURNAL COOLING...HAVE REMOVED
VCTS FROM TAFS. WILL UPDATE AS NECESSARY PENDING CONVECTIVE
OUTCOMES. ANTICIPATE BOUNDARY TO SETTLE ALONG THE I-70 CORRIDOR
RESULTING IN VRB FLOW AT MANY TAF LOCALES THRU MORNING. WITH
ABUNDANCE OF LOW-LEVEL MOISTURE AND OVERNIGHT COOLING HAVE LEFT
CHANCES FOR MVFR VSBYS. WILL NEED TO CONTINUE TO WATCH FOR
POTENTIAL ISOLATED CONVECTIVE WEATHER INTO MID-MORNING HOURS AS
FRONTAL BOUNDARY SETTLES SOUTHWARD.

SIPPRELL

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT SATURDAY FOR AUDRAIN-BOONE-CALLAWAY-
     COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON-JEFFERSON-KNOX-LEWIS-
     LINCOLN-MADISON-MARION-MONITEAU-MONROE-MONTGOMERY-OSAGE-
     PIKE-RALLS-REYNOLDS-SHELBY-ST. FRANCOIS-STE. GENEVIEVE-
     WARREN-WASHINGTON.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR ST. CHARLES-
     ST. LOUIS-ST. LOUIS CITY.

IL...HEAT ADVISORY UNTIL 7 PM CDT SATURDAY FOR ADAMS IL-BOND IL-BROWN
     IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-
     MACOUPIN IL-MARION IL-MONROE IL-MONTGOMERY IL-PIKE IL-
     RANDOLPH IL-WASHINGTON IL.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR MADISON IL-
     ST. CLAIR IL.

&&

WFO LSX
Hazardous weather outlook, Jun 25, 3:57 PM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
357 PM CDT THU JUN 25 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
357 PM CDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

HEAT INDEX VALUES BETWEEN 100 AND 105 ARE EXPECTED TO CONTINUE
INTO EARLY THIS EVENING OVER MUCH OF THE AREA...ESPECIALLY IN THE
IMMEDIATE ST. LOUIS METROPOLITAN AREA DUE TO THE URBAN HEAT ISLAND
EFFECT. AS A RESULT...HEAT ADVISORIES AND WARNINGS ARE IN EFFECT
FOR MUCH OF THE AREA. FOR FURTHER INFORMATION...PLEASE REFER TO
THE ADVISORY AND WARNING PRODUCTS.

THERE IS A CHANCE FOR THUNDERSTORMS OVER MOST OF THE AREA TONIGHT.
SOME OF THE STORMS COULD PRODUCE A BRIEF PERIOD OF SEVERE WIND
GUSTS OR LARGE HAIL THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDEX VALUES BETWEEN 100 AND 110 ARE EXPECTED ON BOTH FRIDAY
AND SATURDAY AFTERNOON AND EARLY EVENING. THE WORST CONDITIONS ARE
EXPECTED TO OCCUR IN THE IMMEDIATE ST. LOUIS METROPOLITAN AREA DUE
TO THE URBAN HEAT ISLAND EFFECT. AS A RESULT...HEAT ADVISORIES AND
WARNINGS ARE IN EFFECT FOR THE ENTIRE AREA UNTIL SATURDAY EVENING.
FOR FURTHER INFORMATION...PLEASE REFER TO THE ADVISORY AND WARNING
PRODUCTS.

THERE IS A CHANCE FOR STRONG THUNDERSTORMS SATURDAY NIGHT AND
SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY FOR A BRIEF PERIOD THIS
EVENING IF SEVERE THUNDERSTORMS FORM.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CARNEY

In the hours before

Special weather statement, Jun 25, 6:44 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
644 PM CDT THU JUN 25 2009

MOZ085-260030-
MADISON MO-
644 PM CDT THU JUN 25 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MADISON COUNTY UNTIL 730
PM CDT...

AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MARQUAND...OR 8 MILES SOUTHEAST OF
FREDERICKTOWN...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MARQUAND.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 9:17 PM CDTRiver Flood WarningLSXPike17 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.